Winter Weather, Caledonia
- When
- December 29, 1:00 AM EST to 7:00 AM EST
- Where
- Caledonia forecast zone
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
An upper level disturbance coupled with surface low pressure across Ontario on December 28th moved across Quebec during the early morning hours of the 29th. Snow overspread Vermont just after midnight on the 29th and continued through daybreak.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An upper level disturbance coupled with surface low pressure across Ontario on December 28th moved across Quebec during the early morning hours of the 29th. Snow overspread Vermont just after midnight on the 29th and continued through daybreak. Accumulating snow mainly fell across north central and northeast Vermont, including the western slopes of the northern Green Mountains, where 2 to 5 inches of snow fell. Some specific snowfall totals included; 5 inches in Canaan (Essex county), 4 inches in Island Pond (Essex county) and Newport (Orleans county) with 3 inches in Sutton and Wheelock (Caledonia county), Hanksville (eastern Chittenden county), Eden (Lamoille county) and Worcester (Washington county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 28, 10:35 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1035 PM EST FRI DEC 28 2007
.SYNOPSIS...
ANOTHER STORM SYSTEM IS APPROACHING FROM THE OHIO VALLEY AREA.
THIS STORM WILL PASS OVER THE NORTH COUNTRY LATER TONIGHT INTO
SATURDAY...FOR ANOTHER ROUND OF WINTRY WEATHER. HIGH PRESSURE
RETURNS FOR SUNDAY AND MOST OF MONDAY. ANOTHER LOW WILL TRAVERSE
THE REGION MONDAY NIGHT THROUGH TUESDAY...WITH HIGH PRESSURE
MOVING EAST BY THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 1035 PM EST FRIDAY...OVERALL GOING FORECAST IN GOOD SHAPE
AND ONLY MINOR CHANGES NEEDED TO OVERNIGHT FORECAST. IN THE BIG
PICTURE...WINTER WEATHER ADVISORIES REMAIN IN PLACE FOR 3 TO 5
INCHES OF SNOW ALONG WITH A LITTLE BIT OF SLEET AND RAIN.
ADVISORIES ARE FOR THE NORTHERN ADIRONDACKS OF NEW YORK AND THE
FROM THE WEST SLOPES OF THE GREEN MOUNTAINS EASTWARD TO THE
CONNECTICUT RIVER VALLEY. FAST MOVING SYSTEM SHOULD ALLOW
PRECIPITATION TO END RATHER QUICKLY BY DAYBREAK. THERMAL PROFILE
SHOWS MAINLY A SNOW EVENT WITH SOME SLEET MIXED IN BEFORE SURFACE
TEMPERATURES BECOME WARM ENOUGH IN SOME AREAS TO CHANGE TO LIGHT
RAIN. WARM LAYER NEVER BECOMES WARM ENOUGH TO CREATE AN
ENVIRONMENT CONDUCIVE TO FREEZING RAIN...THUS HAVE ADJUSTED
FORECAST TO REFLECT A SLEET POTENTIAL RATHER THAN FREEZING RAIN.
SEEING GUSTY WINDS ACROSS THE CENTRAL AND WESTERN PORTIONS OF NEW
YORK AND PENNSYLVANIA AND THIS WILL MOVE INTO OUR AREA AND HAVE
ADDED WIND GUSTS IN THE 30 TO 35 MPH RANGE ACROSS THE
AREA...ESPECIALLY OVER THE HIGHER TERRAIN.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 330 PM EST FRIDAY...SYSTEM WHICH AFFECTED THE AREA OVERNIGHT
WILL QUICKLY MOVE AWAY FROM THE REGION. RESIDUAL NW FLOW UPSLOPE
SNOW SHOWERS TO AFFECT THE HIGHER ELEVATIONS THROUGH THE DAY. HIGH
PRESSURE WILL BUILD NE INTO THE CWA DURING THE EVENING AND INTO
SUNDAY...SLIDING OFF THE DELMARVA COASTLINE BY 18Z SUN. THIS WILL
ALLOW WEAK TROUGH TO SKIRT CWA..SO WILL KEEP CLOUDS IN WITH SLIGHT
CHANCE FOR FLURRIES AND SNOW SHOWERS...WITH THE BEST CHANCE IN OUR
MOST SOUTHERN ZONES. IF THIS LOW WINDS UP TRACKING FURTHER WEST
AND CLOSER TO THE FORECAST AREA...CHANCE FOR SNOW MAY LOOK BETTER
FOR THE AREA. AT THIS TIME IT LOOKS LIKE IT WILL BE A SOUTHERN NEW
ENGLAND EVENT...MORE LIKELY AFFECTING THE BOSTON AREA. TEMPERATURES
THROUGH THE SHORT TERM WILL BE MILD WITH HIGHS IN THE MID 30S AND
LOWS IN THE LOWER 20S.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 300 PM EST FRIDAY...ACTIVE WX PERIOD CONTINUES INTO THE NEW
YEAR WITH SEVERAL ADDL SYSTEMS AFFECTING THE REGION WITH POTENTIAL
WINTRY WX. HAVE LEANED CLOSE TO EURO/GFS SOLNS WITH THIS FCST
PACKAGE...WHICH HAS GOOD OVERALL SUPPORT FROM MEDIUM RANGE
ENSEMBLES THROUGH DAY 7.
PRIMARY HIGHLIGHTS WILL INCLUDE A COASTAL SYSTEM EXITING TO THE
NORTHEAST DURING EARLY MONDAY...THEN A FAIRLY ROBUST NRN STREAM
CLIPPER SYSTEM BY MONDAY NIGHT INTO TUESDAY...WHICH WILL LIKELY
USHER IN MUCH COLDER AIR BY MID TO LATE WEEK TIME FRAME.
IN REGARDS TO COASTAL SYSTEM...MEDIUM RANGE OPERATIONAL SOLNS HAVE
COME INTO BETTER OVERALL AGREEMENT IN TERMS OF TIMING AND OVERALL
TRACK...KEEPING HEAVIER PCPN SHIELD JUST SOUTHEAST OF OUR REGION
THROUGH MONDAY MORNING. DUE TO FLATTER NATURE OF UPPER TROUGH AND
FAIRLY FAST MID TO UPPER LVL FLOW...SYSTEM SHOULD BE A QUICK MOVER
AND PCPN SHOULD BE MOSTLY NORTHEAST OF THE FA BY MID TO LATE
MORNING MONDAY. WILL CARRY CHC POPS FOR ANY LINGERING SHSN ACROSS
THE NORTH AS SYSTEM DEPARTS. BY MONDAY NIGHT...POTENTIALLY MORE
ACTIVE NRN STREAM SYSTEM PUSHES EASTWARD ACROSS THE GREAT LAKES
AND INTO NRN NEW ENGLAND...BRINGING WIDESPREAD ADDL ACCUM SNOWS.
WHILE CLIPPER-TYPE SYSTEMS TYPICALLY DON/T PRODUCE MUCH FANFARE
ACROSS THE NORTH COUNTRY...IF THE SFC LOW CAN MAINTAIN AN ESE TRACK
ACROSS NRN NEW YORK INTO VERMONT...A MORE FAVORABLE QPF SETUP MAY
OCCUR. THIS LOOKS TO BE THE CASE WITH MONDAY NIGHTS SYSTEM...AS
IMPRESSIVE RIGHT EXIT REGION M-U LVL JET DYNAMICS PRODUCE
LARGE-SCALE ASCENT IN COMBINATION WITH STRONG QG-FORCING. THUS WILL
MAINTAIN HIGH CHC POPS ALL AREAS INTO TUESDAY MORNING ACCORDINGLY.
BEHIND THIS SYSTEM MUCH COLDER AIR OF MODIFIED ARCTIC ORIGIN WILL
PUSH SOUTHWARD ON GUSTY NORTHWESTERLY FLOW...AS DEEP THOUGH SHORT
WAVELENGTH MERIDIONAL UPPER TROUGH DIGS ACROSS THE ERN THIRD OF THE
NATION. THIS WILL ALLOW A CONTINUED ON AND OFF CHC OF OROGRAPHIC
AND/OR LK ENHANCED SHSN ACTIVITY ACROSS THE NORTH THROUGH MUCH OF
THE MID TO LATE WEEK TIME FRAME...WITH TEMPS WELL BELOW NORMAL ALL
AREAS.
&&
.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
THROUGH 00Z SUNDAY...NOT MUCH CHANGE FROM PREVIOUS FORECASTER
THINKING AS WX SCENARIO OVER THE NEXT 24 HOURS LOOKS TO PAN OUT.
GENERALLY VFR TO MVFR CIGS AND VFR VSBY TO PREVAIL AHEAD OF STORM
SYSTEM WHICH WILL MOVE INTO FORECAST AREA AFTER MIDNIGHT. CONDITIONS
DETERIORATE FAIRLY QUICKLY OVERNIGHT AS ANOTHER ROUND OF STRONG
WAA AND DYNAMIC FORCING MOVE ACROSS THE REGION WITH WIDESPREAD
WINTRY PRECIPITATION. CONTINUE WITH PREVIOUS FORECASTER FEELING
THAT MUCH OF PRECIP WILL STAY AS SNOW ACROSS NORTHERN TAF
SITES...WITH HIGHEST CHANCE FOR RAIN OR RAIN SNOW MIX ACROSS SOUTHERN
AREAS...PARTICULARLY AT KRUT. OVERALL LOOKING AT A 4-6 HOUR
EVENT...WITH CIGS/VSBY LOWERING TO IFR OVERNIGHT W/OCCNL LIFR IN
HEAVIER PCPN BURSTS. WINDS TO THEN TURN GUSTY AND SOUTHWESTERLY
AFTER 12Z SAT WITH ANY LINGERING SHSN MAINLY CONFINED TO HIGHER
ELEV OF NRN MTNS.
00Z SUNDAY THROUGH TUESDAY...UNSETTLED WEATHER TO CONTINUE FOR
MOST OF THE EXTENDED PERIOD AS A SERIES OF LOW PRESSURE SYSTEMS
AFFECT THE REGION. BEST CHC FOR LOWER CIGS/VSBYS WILL BE SUNDAY
NIGHT INTO MONDAY AS COASTAL SYSTEM PUSHES NORTHEAST ALONG NEW
ENGLAND SEABOARD...THEN AGAIN BY MONDAY NIGHT INTO TUESDAY AS NRN
STREAM CLIPPER-TYPE SYSTEM SLIDES ACROSS REGION...USHERING IN MUCH
COLDER AIRMASS.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR VTZ003-004-
006>008-010-012-016>019.
NY...WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR NYZ029>031-
034.
&&
SYNOPSIS...JAN
NEAR TERM...EVENSON
SHORT TERM...JAN
LONG TERM...JMG
AVIATION...JMG/LAHIFFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 356 PM EST FRI DEC 28 2007 NYZ026>028-035-087-VTZ001-002-005-009-011-292100- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN- WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND- 356 PM EST FRI DEC 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL OVERSPREAD THE REGION BY THE MID TO LATE EVENING HOURS...AND CONTINUE OVERNIGHT. THE SNOW MAY MIX WITH...OR CHANGE TO RAIN AT TIMES...ESPECIALLY ACROSS THE SOUTHERN PORTIONS OF THE SAINT LAWRENCE AND CHAMPLAIN VALLEYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW OR ANY MIXED PRECIPITATION WILL TAPER TO SCATTERED RAIN OR SNOW SHOWERS BY MID MORNING ON SATURDAY. 2 TO 4 INCHES OF SNOW ARE EXPECTED ACROSS THE SAINT LAWRENCE AND NORTHERN CHAMPLAIN VALLEYS...WITH 1 TO 3 INCHES ACROSS THE SOUTHERN CHAMPLAIN VALLEY INTO THE LOWER ELEVATIONS OF RUTLAND COUNTY VERMONT BY MID MORNING SATURDAY. A LOW PRESSURE AREA WILL DEVELOP ALONG THE MID ATLANTIC COAST ON SUNDAY AND THEN MOVE NORTHEAST AND PASS SOUTH OF CAPE COD EARLY MONDAY MORNING. THIS LOW MAY BRING A CHANCE OF SNOW TO THE REGION LATE SUNDAY NIGHT AND MONDAY. ANOTHER LOW PRESSURE AREA MOVING EAST FROM THE GREAT LAKES ON MONDAY WILL BRING A CHANCE OF SNOW TO THE REGION MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS OR ANY CHANGES IN PRECIPITATION TYPE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. VTZ003-004-006>008-010-012-016>019-292100- ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 356 PM EST FRI DEC 28 2007 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW OR ANY MIXED PRECIPITATION WILL TAPER TO SCATTERED RAIN OR SNOW SHOWERS BY MID MORNING ON SATURDAY. 3 TO 6 INCHES OF SNOW ARE EXPECTED ACROSS THE REGION BY MID MORNING ON SATURDAY. A LOW PRESSURE AREA WILL DEVELOP ALONG THE MID ATLANTIC COAST ON SUNDAY AND THEN MOVE NORTHEAST AND PASS SOUTH OF CAPE COD EARLY MONDAY MORNING. THIS LOW MAY BRING A CHANCE OF SNOW TO THE REGION LATE SUNDAY NIGHT AND MONDAY. ANOTHER LOW PRESSURE AREA MOVING EAST FROM THE GREAT LAKES ON MONDAY WILL BRING A CHANCE OF SNOW TO THE REGION MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS OR ANY CHANGES IN PRECIPITATION TYPE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. NYZ029>031-034-292100- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX- 356 PM EST FRI DEC 28 2007 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW OR ANY MIXED PRECIPITATION WILL TAPER TO SCATTERED SNOW SHOWERS BY MID MORNING ON SATURDAY. 4 TO 6 INCHES OF SNOW ARE EXPECTED ACROSS THE REGION BY MID MORNING ON SATURDAY. A LOW PRESSURE AREA WILL DEVELOP ALONG THE MID ATLANTIC COAST ON SUNDAY AND THEN MOVE NORTHEAST AND PASS SOUTH OF CAPE COD EARLY MONDAY MORNING. THIS LOW MAY BRING A CHANCE OF SNOW TO THE REGION LATE SUNDAY NIGHT AND MONDAY. ANOTHER LOW PRESSURE AREA MOVING EAST FROM THE GREAT LAKES ON MONDAY WILL BRING A CHANCE OF SNOW TO THE REGION MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS OR ANY CHANGES IN PRECIPITATION TYPE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. JMG
The national radar mosaic for the moment the first event began.
7 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69903, 69904, 69905, 69906, 69907, 69908, 69909.